Hail, Jackson
- When
- June 11, 2:15 PM MST
- Where
- Jackson County, 3 mi NE of Interior
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.751, -101.938
Nickel sized hail fell at Cedar Pass in Badlands National Park.
A severe thunderstorm produced hail to quarter size across northern Jackson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to quarter size across northern Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 11, 1:30 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT SAT JUN 11 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS HIGH PRESSURE OVER EASTERN PORTIONS OF THE PLAINS...WITH LOW PRESSURE OVER CENTRAL WY. PRESSURE GRADIENT BETWEEN THE TWO IS RESULTING IN BREEZY SOUTH-SOUTHEAST WINDS ACROSS PORTIONS OF NORTHEASTERN WY AND WESTERN SD. UPPER LEVEL ANALYSIS HAS TROF OVER THE WESTERN CONUS...WITH SOUTHWESTERLY FLOW ACROSS THE ROCKIES INTO THE PLAINS. OTHERWISE... SKIES ARE PARTLY CLOUDY IN GENERAL WITH STORMS BEGINNING TO DEVELOP ACROSS THE REGION...ESPECIALLY OVER WESTERN AREAS. TEMPS ARE CURRENTLY IN THE 60S AND 70S...WARMEST ACROSS FAR SOUTHWESTERN SD. AN ACTIVE WEATHER PATTERN CAN BE EXPECTED THROUGH THE WEEKEND AS A SERIES OF DISTURBANCES CROSS THE REGION IN SOUTHWEST FLOW AND INTERACT WITH INCREASING MOISTURE AND INSTABILITY IN PLACE OVER THE FORECAST AREA. THE NEXT DISTURBANCE IS NOW MOVING ACROSS CENTRAL WY AND WILL PASS OVER THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. A WATCH WILL LIKELY BE ISSUED SHORTLY. SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL WY WITH THE WAVE AND MOVING EAST-NORTHEASTWARD. STORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN AS THEY MOVE EAST INTO A MORE UNSTABLE ATMOSPHERE LATE THIS AFTERNOON. CAPE VALUES OF 1000-2000 J/KG ARE IN PLACE ACROSS MUCH OF NORTHEASTERN WY INTO SOUTHWESTERN SD WITH LITTLE OR NO CAP ACROSS NORTHEASTERN WY NOW. LOW LEVEL SOUTH-SOUTHEAST WINDS AND STRONGER WESTERLY WINDS ALOFT WILL RESULT IN SUFFICIENT SHEAR FOR SUPERCELL DEVELOPMENT. STORMS WILL SLOWLY SPREAD EAST-NORTHEAST ACROSS THE FORECAST AREA THROUGH THE EVENING HOURS. THE RISK FOR SEVERE STORMS IS GENERALLY EXPECTED ACROSS NORTHEASTERN WY AND FAR WESTERN SD LATE THIS AFTERNOON INTO EARLY EVENING AND ACROSS EASTERN PORTIONS OF THE CWA DURING THE EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. HOWEVER...AN ISOLATED TORNADO OR TWO IS POSSIBLE ACROSS NORTHEASTERN WY AND FAR WESTERN SD LATE THIS AFTERNOON AND EARLY EVENING...TO THE NORTH AND EAST OF THE SURFACE LOW. SOME LINGERING SHOWERS AND STORMS ARE POSSIBLE AFTER MIDNIGHT...BUT SHOULD BE RATHER ISOLATED AND MAINLY CONFINED TO NORTHERN AND EASTERN PORTIONS OF THE CWA. LOWS WILL BE IN THE UPPER 40S AND 50S. AREAS OF FOG WILL LIKELY REDEVELOP LATE TONIGHT...ESPECIALLY ACROSS THE EASTERN FOOTHILLS AND ADJACENT PLAINS OF THE BLACK HILLS...AS EASTERLY UPSLOPE WINDS DEVELOP AND ABUNDANT LOW LEVEL MOISTURE REMAINS. ON SUNDAY...SURFACE LOW WILL SLOWLY TRACK EAST ACROSS EASTERN WY INTO THE BLACK HILLS AREA BY LATE IN THE DAY. TEMPS WILL BE A BIT WARMER THAN TODAY FOR MOST AREAS...WITH HIGHS IN THE MID 70S TO MID 80S ACROSS THE PLAINS...WARMEST SOUTH AND EAST OF THE BLACK HILLS. ADDITIONAL SHORTWAVE ENERGY ALOFT WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA...MAINLY DURING THE AFTERNOON AND EVENING. AHEAD OF THE LOW...SOUTH-SOUTHEAST WINDS WILL CONTINUE TO BRING ADDITIONAL LOW LEVEL MOISTURE INTO THE AREA...ESPECIALLY EAST OF THE BLACK HILLS...WHERE DEWPOINTS WILL RISE INTO THE 60S. CAPE VALUES OF 1500-2500 J/KG ARE PROGGED FOR MUCH OF WESTERN AND SOUTH CENTRAL SD IN THE AFTERNOON AND EVENING. MOST OF THE CWA WILL SEE A RISK FOR SEVERE STORMS...WITH THE GREATEST THREAT FROM THE BLACK HILLS TO CENTRAL SD...WHERE BETTER SHEAR WILL BE. LARGE HAIL...STRONG WIND GUSTS...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME STORMS. AS SURFACE LOW MOVES SOUTH AND EAST OF THE AREA LATER SUNDAY NIGHT AND MONDAY...WINDS WILL SHIFT TO THE NORTH-NORTHWEST AND ATMOSPHERE WILL DRY OUT A BIT. ADDITIONAL SHORTWAVE ENERGY WILL CROSS THE AREA LATE MONDAY AND MONDAY NIGHT...BRINGING MORE THUNDERSTORMS. THREAT FOR SEVERE STORMS WILL DIMINISH SOME ON MONDAY...BUT A FEW STRONG TO SEVERE STORMS CERTAINLY LOOK POSSIBLE. HIGHS MONDAY WILL BE IN THE 70S AND LOWER 80S. EXTENDED...A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE NORTHERN PLAINS FROM TUESDAY THROUGH SATURDAY...BRINGING DAILY CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS. TEMPS WILL REMAIN NEAR OR SLIGHTLY WARMER THAN AVERAGE THRU THE PERIOD. && .AVIATION...THRU 06Z...SCT TSTMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE TSTMS MAY BE SEVERE WITH LARGE HAIL/DAMAGING WIND GUSTS. LOCAL MVFR/IFR CONDS CAN BE EXPECTED IN AND NEAR ANY STORMS...OTHERWISE VFR CONDS ARE EXPECTED. AFT 06Z AREAS OF MVFR/ IFR CONDS DUE TO CIGS/FOG ARE EXPECTED TO RE-DEVELOP ON PLAINS OF NERN WY/WRN SD. CONDITIONS WILL IMPROVE AFT 15Z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1047 AM MDT SAT JUN 11 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1047 AM MDT (1147 AM CDT) SAT JUN 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT WARM AND MOIST AIR ACROSS THE AREA TODAY WILL COMBINE WITH AN UNSETTLED WEATHER PATTERN TO BRING SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING HOURS. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE...ESPECIALLY LATE THIS AFTERNOON AND EARLY EVENING...ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY OVER VARIOUS PARTS OF THE AREA AS A VARIETY OF DISTURBANCES MOVE THROUGH. SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 83 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
3 hail. Local standard time, as filed.
Nickel sized hail fell at Cedar Pass in Badlands National Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306191, 306193, 306196.